Oklahoma, 2013

Excessive Heat in Oklahoma, July 9 to 10, 2013

July 9 to 10, 2013 · NWS TSA · 1 event in 1 county or zone

High temperatures from 100 to 102 degrees combined with high humidity resulted in a period of excessive heat across Tulsa County with daytime heat index values of 105 to 110 degrees. Overnight temperatures remained in the upper 70s and 80s and therefore provided little relief from the heat.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

High temperatures from 100 to 102 degrees combined with high humidity resulted in a period of excessive heat across Tulsa County with daytime heat index values of 105 to 110 degrees. Overnight temperatures remained in the upper 70s and 80s and therefore provided little relief from the heat. Emergency personnel responded to at least five heat-related issues in Tulsa during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 5:36 AM CST, 24 minutes earlier.

Area forecast discussion, Jul 9, 5:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
636 AM CDT TUE JUL 9 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

VFR THROUGH THE PERIOD SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

VFR AT SITE KBVO...THROUGH TODAY AND MUCH OF TONIGHT.
RISK OF THUNDER LATE TONIGHT AFTER 09Z WITH WEAK FRONT
IN THE VICINITY PROMPTED PROB30 TSRA.

&&

.PREV DISCUSSION... /ISSUED 348 AM CDT TUE JUL 9 2013/

DISCUSSION...
HOT AND HUMID CONDITIONS WILL PERSIST WITH A GRADUAL UPTICK IN
AFTERNOON TEMPERATURES TODAY AND WEDNESDAY AS VEERING LOW LEVEL
FLOW PUSHES THE THERMAL RIDGE EASTWARD. DEWPOINT FORECASTS WILL
BE KEY WITH REGARDS TO EXCESSIVE HEAT CRITERIA...AND CHOSE TO
FOLLOW NEAR PERSISTENCE FOR THESE VALUES TODAY WITH HIGHER VALUES
WEDNESDAY AFTERNOON AS MOISTURE POOLS AHEAD OF THE WEAK COLD
FRONT. THE RESULTANT HEAT INDEX VALUES WARRANTED THE EXPANSION OF
THE CURRENT HEAT ADVISORY. URBAN EFFECTS WILL LIKELY KEEP MUCH OF
TULSA COUNTY SUFFICIENTLY WARM TONIGHT TO UPGRADE TO AN EXCESSIVE
HEAT WARNING.

THE WEAK COLD FRONT AND/OR CONVECTIVE OUTFLOW WILL APPROACH THE
KS/OK BORDER LATE TONIGHT WITH A CORRESPONDING LOW CHANCE OF
STORMS. THE BOUNDARY WILL SAG A BIT FURTHER SOUTHWARD ON
WEDNESDAY...AND LIKELY FOCUS ISOLATED TO SCATTERED LATE AFTERNOON
STORMS. THE FORECAST T/TD SPREADS WILL BE SUFFICIENT FOR STRONG
DOWNBURST WINDS WITH ANY STORMS. THE BOUNDARY WILL CONTINUE TO
SAG SOUTHWARD WEDNESDAY NIGHT...BEFORE BECOMING MORE N/S ORIENTED
INTO THURSDAY AS PRESSURE FALLS STRENGTHEN TO OUR WEST. THIS
BOUNDARY WILL CONTINUE TO SERVE AS A FOCUS FOR AT LEAST ISOLATED
STORMS THROUGH FRIDAY. THE POST FRONTAL DRYING...ALONG WITH
FALLING THICKNESS VALUES ASSOCIATED WITH A WEAK UPPER LOW FEATURE
ROTATING TO OUR SOUTH...WILL ALLOW THE WEEKEND FORECAST TO BE LESS
HOT. DISCREPANCIES EXIST REGARDING THE PLACEMENT AND STRENGTH OF
THE UPPER HIGH BY EARLY NEXT WEEK...WITH THIS FORECAST SIDING
TOWARD THE HOTTER SCENARIO.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   99  77 101  75 /   0  10  20  20
FSM   96  76 100  76 /   0   0  20  10
MLC   96  74  99  75 /   0  10  10  10
BVO   99  74 100  71 /   0  10  20  20
FYV   93  71  96  71 /   0  10  20  20
BYV   93  73  95  71 /  10  10  20  20
MKO   97  73  99  74 /   0  10  20  20
MIO   97  75  99  72 /   0  20  20  20
F10   97  74 100  74 /   0  10  20  10
HHW   94  73  98  75 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM WEDNESDAY FOR OKZ060.

     HEAT ADVISORY UNTIL 7 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-OKZ064-OKZ067.

     HEAT ADVISORY FROM 9 AM WEDNESDAY TO 8 PM WEDNESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY FROM 9 AM WEDNESDAY TO 8 PM WEDNESDAY FOR ARZ019-
     ARZ020-ARZ029.

&&

SHORT TERM...21
LONG TERM....05
AVIATION...21
Hazardous weather outlook, Jul 9, 4:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 AM CDT TUE JUL 9 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 AM CDT TUE JUL 9 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...TODAY.

DISCUSSION...
HOT AND HUMID WEATHER WILL PUSH HEAT INDEX VALUES TO AROUND 105
THIS AFTERNOON FOR MANY LOCATIONS IN NORTHEAST OKLAHOMA. IT WILL
BE SLIGHTLY COOLER IN SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HOT AND HUMID CONDITIONS WILL PERSIST INTO THURSDAY
OVER EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

A WEAK FRONTAL BOUNDARY WILL DRIFT SOUTH FROM KANSAS INTO
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WEDNESDAY. THIS
BOUNDARY WILL BE THE FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT
WEDNESDAY AND THURSDAY. DUE TO THE HIGH MOISTURE CONTENT OF
THE ATMOSPHERE...A COUPLE ISOLATED SEVERE STORMS CAN NOT BE RULED OUT.

TEMPERATURES WILL MODERATE SOME THURSDAY...WITH NEAR NORMAL
TEMPERATURES FOR THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Tulsa

When
July 9, 6:00 AM CST to July 10, 7:00 PM CST
Where
Tulsa forecast zone
Injuries
5 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471726.